About three weeks ago, we ran to a local shopping mall for a 17 year old male who was telling us that he thought he was going to die. Our exam found: HR140 RR20 BP 140/96. Pt was agitated, paranoid, and very restless. He was acting like he was on speed.
Upon further questioning, he admitted that a friend had given him something to smoke, but he was not sure what it was, just that the friend had assured him that it was legal, and that it was called “spice.” This was not only a new one on me, but the cops on scene had not heard of it, either. When in doubt, supportive care and transport. Enroute, the teen got a lecture about how stupid it is to take drugs without even bothering to find out what they are. I am sure that, being a teen, I was wasting my breath. He seemed to think that because it was legal, it was safe.
When we got back to the station, google was my friend. I found a few things, and here they are:
It turns out that although the drug is new to this area (according to my friends in the narcotics unit of the police department) it is a nationwide problem that began appearing in Europe in 2004, and North America in 2009.It is a synthetic cannabinoid, with effects similar to hashish or marijuana, but it is much more potent, due to a stronger affinity for the CB1 receptor.
Because the synthetic cannabinoids found in these products are new, they remain legal in many states. Kansas was the first state to pass a law banning sale of the products; similar laws have been proposed in Missouri, Tennessee, and several other states. It is undetectable by standard drug testing and standard tox screens in the ED. It is sold in head shops, convenience stores, and gas stations in my area, and a quick check of a few showed that about half of the local quikie marts had it for sale. Common brand names are K2, Spice, and Gold.
Several medics that I know have begun telling me of calls they are running involving this drug, and it seems like it is taking off in popularity. I have personally talked to 8 medics who have run on calls involving this drug in the last week or two. Reported symptoms are: pale skin, vomiting, hypertension, paranoia, restlessness, fever, tachycardia, dysrhythmias (including PACs and PJCs), as well as tremors, combativeness, seizures and hallucinations. The problem appears to be increasing nationwide.
The compound most commonly found in these products is JWH-018. Another compound, is an analog of CP-47,497, a cannabinoid developed by Pfizer over 20 years ago. Known as (1-pentyl-3-(1-naphthoyl)indole), or the more proper IUPAC name of Naphthalen-1-yl-(1-pentylindol-3-yl)methanone, JWH-018 is one of over 100 indoles, pyrroles, and indenes synthesized by the Huffman laboratory to develop cannabimimetics, drugs that mimic the effect of cannabinoids such as THC. The primary goal of these studies was to create pharmacological probes to 1) determine the structure-activity relationships of these compounds and 2) tease out the physiological function of subtypes of receptors we have for cannabinoids: the CB1 and CB2 receptors. JWH-018 binds to the psychotropic CB1 receptor with approximately 4 times the potency of the naturally-occurring THC. Unlike THC, which binds with almost equal affinity to CB1 and CB2 receptors, JWH-018 exhibits a 4-fold preference for CB1 receptors.
What does this mean? Well, the CB1 receptor is the primary means by which cannabinoids exert their psychotropic effects. The CB2 receptor, on the other hand, appears to be more involved in pain and inflammation and is therefore a very active area of research for new therapeutics. So while JWH-018 has four-fold greater potency for CB1 receptors than THC in an isolated receptor binding study, how its effect compares to plain-old marijuana depends on other factors such as the relative amount in the product, how stable it is to combustion, how it’s metabolized in the body, among others. Smoking as little as 150mg has been known to cause symptoms such as tachycardia and hypertension.
Another report I found talked about withdrawals. The report describes a 20 yr old man with a little prior experience with hashish, some hallucinogens, minimal alcohol consumption and about 10 cigarettes per day. No other illicit drugs reported, nor detected in blood tests during the clinical care interval. He was smoking “Spice Gold.” Initially 1 g daily, for eight months. Due to decreasing effect, he had rapidly increased the dose to a final value of 3 g daily–split into 3 to 4 doses, with the first dose early in the morning. Owing to the consumption of the substance, he had often recently been listless and had had problems in thinking clearly. During a phase of abstinence owing to shortages in supply, he had developed symptoms in the form of profuse sweating during the day and especially in the night, as well as internal unrest, tremor, palpitation, insomnia, headache, diarrhea, nausea, and vomiting. Additionally he had suddenly felt depressed and desperate. This had lasted for two days and had only abruptly disappeared after taking the drug again. Therefore, he no longer had the courage to discontinue the drug by himself.
I have no idea what we can do to treat this, except supportive care and treating the seizures. Any ideas?